Alert archive / Wisconsin / Red Flag Warnings in 2023
Red Flag Warning 4, NWS Green Bay, WI
NWS Green Bay, WI issued this red flag warning at Sep 3, 2023, 3:42 AM CDT for 4 counties in Wisconsin. It took effect at Sep 3, 2023, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2023, 3:42 AM CDT (08:42 UTC)
- In effect from
- Sep 3, 2023, 1:00 PM CDT
- Expired
- Sep 3, 2023, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Green Bay, WI
Counties Portage County, WI, Waupaca County, WI, Waushara County, WI, Wood County, WI
The radar
The Green Bay radar (KGRB), 106 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -429 J/kg
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
751 WWUS83 KGRB 030842 RFWGRB URGENT - FIRE WEATHER MESSAGE National Weather Service Green Bay WI 342 AM CDT Sun Sep 3 2023 ...Critical fire weather conditions this afternoon across central Wisconsin... .The ongoing drought, combined with record to near-record high temperatures, southwest wind gusts up to 25 mph and low relative humidity values will result in critical fire weather conditions across portions of central Wisconsin this afternoon. WIZ035>037-045-031700- /O.UPG.KGRB.FW.A.0005.230903T1800Z-230904T0000Z/ /O.NEW.KGRB.FW.W.0004.230903T1800Z-230904T0000Z/ Wood-Portage-Waupaca-Waushara- 342 AM CDT Sun Sep 3 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS... The National Weather Service in Green Bay has issued a Red Flag Warning for portions of central Wisconsin, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Wood, Portage, Waupaca and Waushara. * TIMING...From 1 PM this afternoon to 7 PM CDT this evening. * WINDS...Southwest 10 to 20 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 24 percent. * TEMPERATURES...In the mid to upper 90s. * IMPACTS...Fires will start easily and spread quickly in these conditions. So outdoor burning should not be attempted. Visit the Wisconsin DNR website at apps.dnr.wi.gov/wisburn/#/BurnRestrictions and click on the appropriate county to view current burning restrictions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning is issued when critical fire weather conditions are either occurring now, or are imminent. A combination of strong winds, very low relative humidity, warm temperatures and exceptionally dry fuels will create dangerous wildland fire conditions. Persons are urged to be careful with any activities that could potentially lead to a wildland fire. Campfires, outdoor grills, smoking materials, chain saws, and all- terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. && $$ Bersch
2 follow-up statements
564 WWUS83 KGRB 031641 RFWGRB URGENT - FIRE WEATHER MESSAGE National Weather Service Green Bay WI 1141 AM CDT Sun Sep 3 2023 ...Critical fire weather conditions this afternoon across central Wisconsin... .The ongoing drought, combined with record to near-record high temperatures, southwest wind gusts up to 25 mph and low relative humidity values will result in critical fire weather conditions across portions of central Wisconsin this afternoon. WIZ035>037-045-040000- /O.CON.KGRB.FW.W.0004.230903T1800Z-230904T0000Z/ Wood-Portage-Waupaca-Waushara- 1141 AM CDT Sun Sep 3 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME FIRE WEATHER CONDITIONS OVER CENTRAL WISCONSIN... * AFFECTED AREA...Wood, Portage, Waupaca and Waushara. * TIMING...Until 7 PM CDT this evening. * WINDS...Southwest 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 22 percent. * TEMPERATURES...Around 100 degrees. * IMPACTS...Fires will start easily and spread quickly in these conditions. So outdoor burning should not be attempted. Visit the Wisconsin DNR website at apps.dnr.wi.gov/wisburn/#/BurnRestrictions and click on the appropriate county to view current burning restrictions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning is issued when critical fire weather conditions are either occurring now, or are imminent. A combination of strong winds, very low relative humidity, warm temperatures and exceptionally dry fuels will create dangerous wildland fire conditions. Persons are urged to be careful with any activities that could potentially lead to a wildland fire. Campfires, outdoor grills, smoking materials, chain saws, and all- terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. && $$ Kotenberg
597 WWUS83 KGRB 040000 RFWGRB URGENT - FIRE WEATHER MESSAGE National Weather Service Green Bay WI 700 PM CDT Sun Sep 3 2023 WIZ035>037-045-040100- /O.EXP.KGRB.FW.W.0004.000000T0000Z-230904T0000Z/ Wood-Portage-Waupaca-Waushara- 700 PM CDT Sun Sep 3 2023 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR EXTREME FIRE WEATHER CONDITIONS OVER CENTRAL WISCONSIN... Temperatures have fallen from their afternoon highs along with winds easing this evening. Therefore, the Red Flag Warning will be allowed to expire. $$ Kurimski
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this red flag warning went out at Sep 2, 10:47 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Sep 2, 10:47 PM CDT, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1047 PM CDT Sat Sep 2 2023 Updated aviation portion for 06Z TAF issuance .SHORT TERM...Tonight and Sunday Issued at 300 PM CDT Sat Sep 2 2023 Key Message: -Widespread record to near-record high temperatures are expected across our entire forecast area for tomorrow. * WHAT... Record to near-record high temperatures tomorrow. * WHERE... Everywhere in our forecast area. The warmest temperatures will be from central Wisconsin through the Fox Valley region. * FORECAST CONFIDENCE... Very high (over 90%) * IMPACTS... Hot temperatures may cause heat illnesses to occur. * ACTIONS... Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Anyone overcome by heat should be moved to a cool and shaded location. * ADDITIONAL DETAILS... Record high temperatures for tomorrow are generally in the low to mid 90s. Forecast highs are in the mid 90s to near 100 degrees... with record highs possibly being broken by around 1 pm. Dewpoint values will likely (medium-high confidence) be near 60 degrees, so heat index values should not stray too far from actual air temperatures... topping out in the mid to upper 90s Therefore, we have opted to hold off on a Heat Advisory at this time. Under partly cloudy to mostly sunny skies, wind speeds will likely (medium-high confidence) be from the southwest at around 10 to 15 mph, with gusts to 20 mph. The following is a summary of daily record highs and the current forecast for Labor Day Weekend at our main climate locations (year denoted in parenthesis): Green Bay: 92 (1929) Wausau: 95 (1929) Rhinelander: 92 (1929) Appleton: 97 (1937) Antigo: 90 (1929) Manitowoc: 92 (1929) Marshfield: 94 (1929) Merrill: 94 (1929) Oshkosh: 95 (1937) Stevens Point: 95 (1929) Sturgeon Bay: 95 (1929) Wisconsin Rapids: 94 (1937). .LONG TERM...Sunday Night Through Saturday Issued at 300 PM CDT Sat Sep 2 2023 The big story during this period will be the record or record high temperatures on Labor Day and Tuesday. Record high minimum temperatures may be set as well. 850/925mb temperatures off the charts for early September. Used the better performing Consall guidance for lows and leaned towards the 75th percentile off the model certainty tool for highs both days. Between Sunday and Labor Day where a few locations could approach 100F. Looking back at the records, the all-time record high for the month of September is 101F set at New London (Sep 8, 1933), Appleton (Sep 2, 1913) and Crivitz High Falls (Sep 3, 1929). Humidity values will be very low on Labor Day with humidity readings on the increase on Tuesday ahead of an approaching cold front. The dewpoint values will be nothing like the ones we saw in late August that pushed the heat index over 110F. On Tuesday, there may be a bit of southeast component to the wind over far eastern Wisconsin where it may keep it a few degrees cooler with the wind off Lake Michigan. With the approaching cold front on Tuesday, a few of the models depict some QPF during the afternoon. Decided to hold off until the evening hours per coordination with surrounding offices when the chances of rain arrive across the area. A cold front will move across the region Tuesday night and will bring a chance of showers and thunderstorms. With such warm air aloft, there is a lot of uncertainty if the storms would become severe. An upper trough moves across the region on Wednesday which will bring a continued chance of showers and thunderstorms. There are some timing differences, therefore there is uncertainty in the amount of coverage of showers and storms during the day into Wednesday evening. There is a big discrepancy in the guidance for highs on Wednesday, thus if there is more cloud cover along with more showers and storms, the high temperature will need to be lowered in the coming days. More typical September weather is expected Thursday and Friday. Both the Canadian and GFS show 850mb temperatures dropping to 6C to 7C across the north Thursday which should lead to a cool start across the north. && .AVIATION...for 06Z TAF Issuance Issued at 1026 PM CDT Sat Sep 2 2023 VFR conditions are expected during the taf period with some mid or high clouds streaming over the TAF sites at times, particularly overnight. Light surface winds and gusty southwest winds just off the surface around 40 knots, as shows on the KGRB VWP product, will cause LLWS to continue across all of the TAF sites overnight, easing Sunday morning as the boundary layer mixes to the surface. LLWS is expected to redevelop Sunday evening across the east- central Wisconsin TAF sites. && .FIRE WEATHER... Issued at 300 PM CDT Sat Sep 2 2023 For today, locations across central WI that stay dry today will see elevated fire weather conditions as RHs drop into the 30s. For tomorrow, a FIRE WEATHER WATCH has been issued for most of central Wisconsin through southwestern Wisconsin dry fuels, low humidity, and gusty winds, which is in effect from Sunday afternoon through early Sunday evening. As temps warm into the 90s, winds gust to 25 mph an RHs drop into the 20s and 30s. Fuels will remain the driest across parts of central and north central WI. For Labor Day Monday, conditions look very similar to tomorrow's forecast... with temperatures coming in just a few degrees cooler. As a result, would think fire weather headlines are very plausible once again for Monday afternoon and evening. && .GRB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday afternoon through Sunday evening for WIZ035>037-045. && SHORT TERM.....Kotenberg LONG TERM......Eckberg AVIATION.......Kurimski FIRE WEATHER...Kotenberg
Hazardous weather outlook, Sep 2, 3:07 PM CDT, 12 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 307 PM CDT Sat Sep 2 2023 WIZ005-010>013-018>022-030-031-038>040-048>050-073-074-032015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc- Southern Marinette County-Southern Oconto County- 307 PM CDT Sat Sep 2 2023 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Near record high temperatures are expected across the region from Sunday through Tuesday. Those with outdoor plans during this period should prepare for the hot weather. Low relative humidity and gusty winds will lead to near-critical fire weather conditions on Sunday and Monday, especially across the sandy soil regions of central and north-central WI. There is a chance for thunderstorms Tuesday evening into Wednesday. It is too early to determine the severity of the storms. .SPOTTER INFORMATION STATEMENT... No action needed. LMZ521-522-541>543-032015- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 307 PM CDT Sat Sep 2 2023 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Conditions hazardous to small craft may occur at times from Sunday through Tuesday. There is a slight chance of thunderstorms Tuesday evening into Wednesday. WIZ035>037-045-032015- Wood-Portage-Waupaca-Waushara- 307 PM CDT Sat Sep 2 2023 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Saturday A FIRE WEATHER WATCH is in effect for Sunday afternoon and evening. Near record high temperatures are expected across the region from Sunday through Tuesday. Those with outdoor plans during this period should prepare for the hot weather. Low relative humidity and gusty winds will lead to near-critical fire weather conditions on Sunday and Monday, especially across the sandy soil regions of central and north-central WI. There is a chance for thunderstorms Tuesday evening into Wednesday. It is too early to determine the severity of the storms. .SPOTTER INFORMATION STATEMENT... No action needed. Kotenberg/Eckberg
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 4:01 AM CDT | Small Craft Advisory | GRB | 21 hr | |
| Sep 3, 4:02 AM CDT | Beach Hazards Statement | GRB | Door, Kewaunee, Manitowoc | 21 hr |
Nearby
Red Flag Warnings in Wisconsin, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.